|missed meds 4 days
Feb 13, 2004
My Thai wife lives in a small village in Northern Thailand and last week we had a problem receiving meds on time. She missed her meds for 4 days in a row. I am very concerned and was wondering how significant this may be? My wife has been on meds for almost 2 years and has been at least 99 adherent up to this point. Current regimen is Crixivan, Norvir, 3TC and AZT. Last numbers in Dec.03 were VL-undetectable and CD-4 - 70 (6). Thank you!
Response from Dr. Sherer
You are correct to be concerned, since we think the best way to take medications is to not miss a single dose.
On the other hand, numerous studies have shown that in most cases (>90%), if a person with a viral load < 50 on their current regimen stops all their medications at the same time for whatever reason, and then resumes them all together when they resume therapy, the chances of preserving the excellent viral load response is very high. This is particularly true for the protease inhibitors, which have a higher genetic barrier to resistance.
And finally, Dybul and others have shown that following suppression of a fully suppressive regimen, viremia does not occur immediately, and usually requires 7 days to be detectable. This was the basis for the 7 days on and 7 days off treatment interruption studies.
Taken together, your wife has an excellent chance of staying below detection with the resumption of her medications at the same time, particularly because the interruption in therapy was only 4 days.
So, the key take home message here is, the best strategy is to take all PI regimens as prescribed, every day. If that is not possible for whatever reason, the next best strategy is to stop them all, at the same time.
New data at the Retrovirus Conference requires that I mention that a different situation exists for the NNRTIs, i.e. nevirapine and efavirenz, which may last for more than one week when an NNRTI -containing regimen is stopped due to their longer half-life in the bloodstream. For this reason, the British HIV treatment guidelines advise patients on NNRTIs who have to stop a regimen for whatever reason to stop the NNRTI first, and keep taking the NRTIs for another week. An alternative strategy to pursue (always in discussion with your doctor) is to stop the NNRTI (eg EFV or NVP) and take a protease inhibitor instead for the last week while the blood levels are falling for the EFV or NVP. As I suggested, patients in this situation should discuss their options with their doctor.
Undetectable and negative test results
- Herpes After Oral Sex Hooker What Are The Chances Of HIV
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Licking Penis Worried I Have HIV
- Can Genital Warts Be Cured With Over The Counter Wart Medicine?
- Can I Take Amoxicillin For Vaginal Infections?
- How Long Does It Take To Find Out If You Have An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.